South Dakota, 2021

Hail in South Dakota, April 6, 2021

April 6, 2021 · NWS FSD · 1 event in 1 county or zone

A few thunderstorms developed north of the surface warm frontal boundary on the morning of April 6. With instability limited to 500-1000 J/kg and marginal speed shear available, only isolated large hail fell before storms weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few thunderstorms developed north of the surface warm frontal boundary on the morning of April 6. With instability limited to 500-1000 J/kg and marginal speed shear available, only isolated large hail fell before storms weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 6, 5:48 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 6, 5:48 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 AM CDT Tue Apr 6 2021

.SHORT TERM...(Today and Tonight)
Issued at 406 AM CDT Tue Apr 6 2021

Early morning surface observations depict the surface low of
interest parked near the CO/KS/NE border, with water vapor imagery
showing the upper level wave still traversing the Rocky Mountains
near the WY/UT/CO border. Extending out ahead of the low pressure
system into our area is an inverted-trough/quasi-stationary front,
which will act as the focus area for moisture and warm air being
advected into the region. As the developing trough continues to move
east, weak positive vorticity advection as well as mid-level WAA
will likely continue scattered showers and thunderstorms which are
currently being observed across central SD into the morning hours.

Rather than a mostly continuous moderate rainfall event that was
hoped for, hi-res model solutions depict off and on scattered
thunderstorm activity throughout the afternoon hours. Most of this
activity will likely remain confined to locations west of the I-29
corridor, as mid-level moisture is more plentiful in those regions.
North and west of the boundary, northeasterly winds will remain
breezy throughout the day with wind gusts 25-30 mph. Unfortunately
on this side of the front, afternoon highs will be limited to the
50s and 60s. South of the front, south/southeasterly winds should be
a bit weaker but can still be breezy at times with gusts to 20 mph.
On the favorable side of the front, temperatures should rise again
into the mid 70s.

By late afternoon, the better synoptic lift arrives as the surface
low begins to meander eastwards towards the area. This should act to
spread scattered showers and thunderstorm activity eastwards into SW
MN as well as NW Iowa. Aside from the better lift, more impressive
instability also arrives during this time, with around 1000 J/KG of
CAPE along with bulk shear values around 30-40 knots. In this
environment, a couple severe thunderstorms cannot be ruled out with
quarter sized hail and gusts to 60 mph possible, while a tornado
looks unlikely. Timeframe of most concern falls from roughly 7 pm to
11 pm this evening. Instability wanes after this time period, with
scattered showers and weak thunderstorms continuing into the
overnight period. Look for rainfall totals through early Wednesday
morning to be close to 2 inches for locations in south-central SD,
around an inch from SW MN to SE SD, with NE NE and NW IA likely
remaining in the half-inch to an inch range.

.LONG TERM...(Wednesday through Monday)
Issued at 406 AM CDT Tue Apr 6 2021

By Wednesday morning, the elongated surface low will be near the
SD/NE/IA/KS/MO border, with the upper level wave in western KS. With
the deepening low nearby, the surface pressure gradient does
increase fairly rapidly, leading to breezy conditions throughout the
day. Highest winds speeds will be west of the I-29 corridor, where
gusts up to 40 mph will be possible. Continued chances for scattered
showers and thunderstorms will be likely throughout the day, with
majority of the precipitation falling east of the I-29 corridor. By
Thursday morning, expect an additional 0.25-0.5" to have fallen in
central SD, around half an inch along the I-29 corridor, with 0.5-1"
in SW MN and NW IA.

Overnight into Thursday morning, the surface low will go through the
occlusion processes as the upper level low catches up, which may
lead to a couple hours of dry conditions. The TROWAL will likely set-
up across the region by Thursday morning, which should allow for
chances for additional rainfall to continue throughout the day.
During the Thursday evening hours, precipitable water begins to
decrease leading to decreasing chances for additional precipitation.
By Friday morning, an additional inch will likely have fallen for
areas along and east of the I-29 corridor, with decreasing values as
you get towards the MO River valley in central SD which likely won't
see any precipitation during this time period.

As the surface and upper level low become stagnant over southern MN
and northern IA, another upper level wave moves into the region. By
Friday, this will likely have pushed off the stagnant lows, and will
lead to renewed chances for light rain throughout the day on Friday
into early Saturday morning. Atmospheric pattern looks to calm down
on Saturday, with another upper level wave moving towards the area
on Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 648 AM CDT Tue Apr 6 2021

Scattered mid-level clouds across the area, with scattered showers
and thunderstorms across south-central SD. MVFR ceilings become more
likely later this afternoon first across south-central SD as showers
and thunderstorms become more likely, spreading north and eastwards
by the late afternoon into the evening hours for all TAF sites. This
evening, isolated severe thunderstorms are possible across NW IA,
far SE SD, and NE Nebraska, with primary threats including large
hail and strong winds. Scattered showers with isolated thunderstorms
will likely continue across the area throughout the overnight period.

Winds will remain breezy throughout the day. Strongest winds will be
across south-central SD, where wind gusts will be possible up to 30
mph.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Apr 6, 4:12 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
512 AM CDT Tue Apr 6 2021

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ067-
070-071-071015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Lincoln-
Union-
512 AM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Cooler and wetter weather is expected with periods of rain and a few
thunderstorms across the region Tuesday. Later this afternoon into
the evening hours, isolated stronger thunderstorms are possible
bringing a threat for quarter sized hail and 60 mph gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of rain and a few thunderstorms continue across the region
Wednesday through Friday. Should largely be beneficial rain, with
little chances for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MNZ071-072-080-081-097-SDZ038>040-050-052>066-068-069-071015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-
512 AM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered chances for showers and thunderstorms throughout the day
today. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of rain and a few thunderstorms continue across the region
Wednesday through Friday. Should largely be beneficial rain, with
little chances for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aurora

When
April 6, 10:14 AM CST
Where
Aurora County, 1 mi E of Plankinton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.720, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956363.